Pain Reliever Confusion: Aspirin | Advil | Aleve | Excedrin (2023)

Walk into any pharmacy and you will find an aisle devoted to pain relief. There are so many brands and generic options that it could give you a headache just trying to figure out which of the many products is right for your kind of pain. Is aspirin harder on the stomach than ibuprofen? What about Aleve? Is it stronger than Advil? Then there is the whole question of acetaminophen (Tylenol). Is it as safe as many people think? It’s hardly any wonder that this reader is suffering from pain reliever confusion. She wants to know how to decide between aspirin | Advil | Aleve | Excedrin.

How to Pick a Pain Reliever:

Q. Could you please explain the differences between popular OTC pain relievers? How is Advil different from Aleve, and how are these NSAIDs different from aspirin? What makes Excedrin different? I haven’t needed pain relievers before, but now I do.

This reader is also suffering from pain reliever confusion. He has a similar question:

Q. We have aspirin, Aleve, Tylenol and Advil in our medicine cabinet. All the labels state that they are for pain relief and fever reduction. What’s the difference? And is one better than the others?

Unscrambling Pain Reliever Confusion Is Harder Than You Think:

A. Nonsteroidal anti-inflammatory drugs (NSAIDs) include both prescription medicines (celecoxib, diclofenac, meloxicam) and the OTC drugs ibuprofen and naproxen.

Aspirin is also considered an NSAID, though it has heart benefits rather than the risks posed by other NSAIDs. Most non-aspirin NSAIDs increase blood pressure and also have the potential to trigger heart attacks and strokes.

Advil vs. Aleve?

Advil is the brand name for ibuprofen and Aleve is the brand name for naproxen. They are similar in terms of their pain-relieving activity and their side effect profile. The dosing schedule is slightly different between these two NSAIDs.

The manufacturer of Advil provides the following dosing information for 200 mg pills:

“12 years of age and older:

“• 1 tablet/caplet/gel caplet every 4 to 6 hours while symptoms persist.
“• If pain or fever does not respond to 1 tablet/caplet/gel caplet, 2 may be used.
“• Do not exceed 6 tablets/caplets/gel caplets in 24 hours unless directed by a doctor.”

The manufacturer of Aleve offers this dosing information:

“Adults and Children 12 Years and Older:

“Take 1 caplet every 8 to 12 hours while symptoms last. For the first dose you may take 2 caplets within the first hour. Do not exceed 2 caplets in any 8- to 12-hour period. Do not exceed 3 caplets in a 24-hour period.”

EXCEDRIN: Aspirin, Acetaminophen & Caffeine:

Each Extra Strength Excedrin pill contains aspirin (250 mg) and acetaminophen (250 mg). Acetaminophen is the ingredient in Tylenol. In addition to aspirin and acetaminophen, Extra Strength Excedrin contains 65 mg of caffeine.

The manufacturer of Excedrin offers the following dosing directions:

“Adults and children 12 years and over: Take 2 tablets every 6 hours; not more than 8 tablets in 24 hours”

Excedrin for Migraines:

This reader takes Excedrin plus caffeine for bad headaches:

Q. I used to suffer from debilitating migraine headaches. When I felt one coming on, I found Excedrin and some caffeine would head it off. Is there any research on this?

A. Excedrin Migraine tablets contain 250 mg acetaminophen, 250 mg aspirin and 65 mg of caffeine each. The dose is limited to two per day.

Oddly, Excedrin Extra Strength has the same ingredients at the same doses, but the instructions are two tablets every six hours, limited to eight tablets in 24 hours.

Both the FDA and the American Headache Society recognize this combination as “safe and effective in treating acute headache, especially migraine” (StatPearls, Jan. 2021). As long ago as 1998, headache specialists conducted randomized, double-blind placebo-controlled trials and concluded that this combination is highly effective for treating migraine headache pain and alleviating nausea and aversion to light and sound (Archives of Neurology, Feb. 1998).

A Word of Caution About Caffeine:

Taking two Excedrin pills as directed would mean that you are getting 130 mg of caffeine. That’s a pretty good jolt, about as much as you would get from a large cup of coffee. Adding more caffeine to that dose could pose problems. Too much caffeine can make people jittery, increase their heart rate, cause palpitations, and affect the digestive tract.

If you were to take Extra Strength Excedrin in the evening, sleeping might be a problem. And if you were to take the maximum dose (8 tablets in 24 hours) that would be the equivalent of 520 mg of caffeine. Some people might find that excessive.

If you would like to learn more about headache remedies, you may find our helpful. You can find this electronic resource in our Health eGuide section.

How Safe Is Acetaminophen?

Do you remember an old slogan?

“Trust TYLENOL. Hospitals do.”

If you think there is pain reliever confusion because of questions about aspirin or NSAIDs, wait till you dig into the acetaminophen story. There is no doubt that acetaminophen is easier on the digestive tract than aspirin or NSAIDs like ibuprofen or naproxen. But that does not mean acetaminophen is without side effects.

Take too much of this pain reliever and you could damage your liver. How much is too much? Here is a link that will describe the pros and cons of acetaminophen and provide details about dosing. You will also learn about some dangerous skin reactions. Then there is the whole question about acetaminophen and blood pressure. Will acetaminophen raise blood pressure? Get the full answer in this article.

What’s Your Solution to Pain Reliever Confusion?

What works for you? Is aspirin adequate or do you experience side effects? What about Advil or Aleve? Are they equivalent or does one work better? And what about Excedrin? As far as we can tell, Extra Strength Excedrin and Excedrin Migraine are identical as far as their ingredients are concerned.

There has been surprisingly little research comparing the effectiveness of OTC pain relievers. We have never been able to find a study that has demonstrated that one of these analgesics is dramatically superior to any of the others. It will boil down to what works best for you. Pain is very subjective. Share your own experience with pain reliever confusion in the comment section below.

Learn More:

You may find our free podcast with a leading headache expert of benefit at this link:

Show 1055: What Are the Best Treatments for Headaches?
Tension headaches, cluster headaches and migraines all call for different approaches to prevention and treatment. What should you know?

You may also find our recent podcast with one of the nation’s leading chronic pain experts of value. Sean Mackey, M.D., Ph.D. is Redlich Professor and Chief of the Division of Pain Medicine at Stanford University Medical School. He is Director of the Stanford Systems Neuroscience and Pain Lab and past president of the American Academy of Pain Medicine. You can listen to this free podcast at this link. The first part of the interview is with New York Times columnist Ross Douthat. He describes his pain journey and the terrible time he had getting an accurate diagnosis and appropriate treatment.

A small favor please. Google has made it nearly impossible for people to find our content on the web. If someone wants to overcome pain reliever confusion, they will almost assuredly not find this article or any other articles from The People’s Pharmacy.

The only way anyone sees our content is by subscribing to our newsletter. That’s where you come in. If you found this article of value, please scroll to the top of the page and click on the icons for email, Facebook or Twitter. And while you are at it, please encourage your friends to consider subscribing to our free newsletter at this link. Thank you for supporting our work.

Top Articles
Latest Posts
Article information

Author: Arline Emard IV

Last Updated: 03/21/2023

Views: 5703

Rating: 4.1 / 5 (52 voted)

Reviews: 91% of readers found this page helpful

Author information

Name: Arline Emard IV

Birthday: 1996-07-10

Address: 8912 Hintz Shore, West Louie, AZ 69363-0747

Phone: +13454700762376

Job: Administration Technician

Hobby: Paintball, Horseback riding, Cycling, Running, Macrame, Playing musical instruments, Soapmaking

Introduction: My name is Arline Emard IV, I am a cheerful, gorgeous, colorful, joyous, excited, super, inquisitive person who loves writing and wants to share my knowledge and understanding with you.